×

zbMATH — the first resource for mathematics

Asymptotic stability for a free boundary tumor model with angiogenesis. (English) Zbl 07269195
Summary: In this paper, we study a free boundary problem modeling solid tumor growth with vasculature which supplies nutrients to the tumor; this is characterized in the Robin boundary condition. It was recently established [Y. Huang et al., Discrete Contin. Dyn. Syst. 39, No. 5, 2473–2510 (2019; Zbl 1414.35236)] that for this model, there exists a threshold value \(\mu^\ast\) such that the unique radially symmetric stationary solution is linearly stable under non-radial perturbations for \(0 < \mu < \mu^\ast\) and linearly unstable for \(\mu > \mu^\ast\). In this paper we further study the nonlinear stability of the radially symmetric stationary solution, which introduces a significant mathematical difficulty: the center of the limiting sphere is not known in advance owing to the perturbation of mode 1 terms. We prove a new fixed point theorem to solve this problem, and finally obtain that the radially symmetric stationary solution is nonlinearly stable for \(0 < \mu < \mu^\ast\) when neglecting translations.
MSC:
35Q92 PDEs in connection with biology, chemistry and other natural sciences
92C37 Cell biology
35B35 Stability in context of PDEs
35R35 Free boundary problems for PDEs
35B40 Asymptotic behavior of solutions to PDEs
35C10 Series solutions to PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bazaliy, B. V.; Friedman, A., Global existence and asymptotic stability for an elliptic-parabolic free boundary problem: an application to a model of tumor growth, Indiana Univ. Math. J., 52, 1265-1304 (2003) · Zbl 1089.35079
[2] Byrne, H. M., The importance of intercellular adhesion in the development of carcinomas, IMA J. Math. Appl. Med. Biol., 14, 305-323 (1997) · Zbl 0891.92017
[3] Byrne, H. M.; Chaplain, M. A.J., Growth of nonnecrotic tumors in the presence and absence of inhibitors, Math. Biosci., 130, 151-181 (1995) · Zbl 0836.92011
[4] Byrne, H. M.; Chaplain, M. A.J., Free boundary value problems associated with the growth and development of multicellular spheroids, Eur. J. Appl. Math., 8, 639-658 (1997) · Zbl 0906.92016
[5] Chen, X.; Friedman, A., A free boundary problem for an elliptic-hyperbolic system: an application to tumor growth, SIAM J. Math. Anal., 35, 974-986 (2003) · Zbl 1054.35144
[6] Cristini, V.; Lowengrub, J.; Nie, Q., Nonlinear simulation of tumor growth, J. Math. Biol., 46, 191-224 (2003) · Zbl 1023.92013
[7] Cui, S., Analysis of a mathematical model for the growth of tumors under the action of external inhibitors, J. Math. Biol., 44, 395-426 (2002) · Zbl 1019.92017
[8] Cui, S., Lie group action and stability analysis of stationary solutions for a free boundary problem modelling tumor growth, J. Differ. Equ., 246, 1845-1882 (2009) · Zbl 1168.35048
[9] Cui, S., Asymptotic stability of the stationary solution for a parabolic-hyperbolic free boundary problem modeling tumor growth, SIAM J. Math. Anal., 45, 2870-2893 (2013) · Zbl 1288.35072
[10] Cui, S.; Escher, J., Asymptotic behaviour of solutions of a multidimensional moving boundary problem modeling tumor growth, Commun. Partial Differ. Equ., 33, 636-655 (2008) · Zbl 1147.35113
[11] Cui, S.; Escher, J., Well-posedness and stability of a multi-dimensional tumor growth model, Arch. Ration. Mech. Anal., 191, 173-193 (2009) · Zbl 1161.35058
[12] Cui, S.; Friedman, A., Analysis of a mathematical model of the effect of inhibitors on the growth of tumors, Math. Biosci., 164, 103-137 (2000) · Zbl 0998.92022
[13] Escher, J.; Matioc, A.-V., Radially symmetric growth of nonnecrotic tumors, Nonlinear Differ. Equ. Appl., 17, 1-20 (2010) · Zbl 1193.34036
[14] Escher, J.; Matioc, A.-V., Well-posedness and stability analysis for a moving boundary problem modelling the growth of nonnecrotic tumors, Discrete Contin. Dyn. Syst., Ser. B, 15, 573-596 (2011) · Zbl 1222.35199
[15] Fontelos, M. A.; Friedman, A., Symmetry-breaking bifurcations of free boundary problems in three dimensions, Asymptot. Anal., 35, 187-206 (2003) · Zbl 1054.35145
[16] Friedman, A.; Hu, B., Bifurcation from stability to instability for a free boundary problem arising in a tumor model, Arch. Ration. Mech. Anal., 180, 293-330 (2006) · Zbl 1087.92039
[17] Friedman, A.; Hu, B., Asymptotic stability for a free boundary problem arising in a tumor model, J. Differ. Equ., 227, 598-639 (2006) · Zbl 1136.35106
[18] Friedman, A.; Hu, B., Bifurcation from stability to instability for a free boundary problem modeling tumor growth by Stokes equation, J. Math. Anal. Appl., 327, 643-664 (2007) · Zbl 1122.35013
[19] Friedman, A.; Hu, B., Stability and instability of Liapunov-Schmidt and Holf bifurcation for a free boundary problem arising in a tumor model, Trans. Am. Math. Soc., 360, 5291-5342 (2008) · Zbl 1161.35059
[20] Friedman, A.; Lam, K.-Y., Analysis of a free-boundary tumor model with angiogenesis, J. Differ. Equ., 259, 7636-7661 (2015) · Zbl 1344.35172
[21] Friedman, A.; Reitich, F., Nonlinear stability of a quasi-static Stefan problem with surface tension: a continuation approach, Ann. Sc. Norm. Super. Pisa, Cl. Sci., 30, 341-403 (2001) · Zbl 1072.35208
[22] Greenspan, H. P., Models for the growth of a solid tumor by diffusion, Stud. Appl. Math., 51, 317-340 (1972) · Zbl 0257.92001
[23] Greenspan, H. P., On the growth and stability of cell cultures and solid tumors, J. Theor. Biol., 56, 229-242 (1976)
[24] Hao, W.; Hauenstein, J. D.; Hu, B.; McCoy, T.; Sommese, A. J., Computing steady-state solutions for a free boundary problem modeling tumor growth by Stokes equation, J. Comput. Appl. Math., 237, 326-334 (2013) · Zbl 1303.92044
[25] Hao, W.; Hauenstein, J. D.; Hu, B.; Sommese, A. J., A three-dimensional steady-state tumor system, Appl. Math. Comput., 218, 2661-2669 (2011) · Zbl 1238.92019
[26] Huang, Y. D.; Zhang, Z. C.; Hu, B., Bifurcation for a free-boundary tumor model with angiogenesis, Nonlinear Anal., Real World Appl., 35, 483-502 (2017) · Zbl 1366.92060
[27] Huang, Y. D.; Zhang, Z. C.; Hu, B., Bifurcation from stability to instability for a free boundary tumor model with angiogenesis, Discrete Contin. Dyn. Syst., 39, 2473-2510 (2019) · Zbl 1414.35236
[28] Huang, Y. D.; Zhang, Z. C.; Hu, B., Linear stability for a free-boundary tumor model with a periodic supply of external nutrients, Math. Methods Appl. Sci., 42, 1039-1054 (2019) · Zbl 1412.35343
[29] Lowengrub, J. S.; Frieboes, H. B.; Jin, F.; Chuang, Y.-L.; Li, X.; Macklin, P.; Wise, S. M.; Cristini, V., Nonlinear modelling of cancer: bridging the gap between cells and tumours, Nonlinearity, 23, 1-91 (2010) · Zbl 1181.92046
[30] Ward, J. P.; King, J. R., Mathematical modelling of avascular-tumour growth, IMA J. Math. Appl. Med. Biol., 14, 39-69 (1997) · Zbl 0866.92011
[31] Wu, J., Analysis of a mathematical model for tumor growth with Gibbs-Thomson relation, J. Math. Anal. Appl., 450, 532-543 (2017) · Zbl 1360.35306
[32] Wu, J.; Cui, S., Asymptotic behaviour of solutions of a free boundary problem modelling the growth of tumours in the presence of inhibitors, Nonlinearity, 20, 2389-2408 (2007) · Zbl 1157.35126
[33] Wu, J.; Cui, S., Asymptotic behavior of solutions of a free boundary problem modeling the growth of tumors with Stokes equations, Discrete Contin. Dyn. Syst., 24, 625-651 (2009) · Zbl 1173.35128
[34] Wu, J.; Cui, S., Asymptotic stability of stationary solutions of a free boundary problem modeling the growth of tumors with fluid tissues, SIAM J. Math. Anal., 41, 391-414 (2009) · Zbl 1195.35051
[35] Wu, J.; Cui, S., Asymptotic behavior of solutions for parabolic differential equations with invariance and applications to a free boundary problem modeling tumor growth, Discrete Contin. Dyn. Syst., 26, 737-765 (2010) · Zbl 1236.35093
[36] Wu, J.; Zhou, F., Asymptotic behavior of solutions of a free boundary problem modeling tumor spheroid with Gibbs-Thomson relation, J. Differ. Equ., 262, 4907-4930 (2017) · Zbl 06689506
[37] Zhao, X.; Hu, B., The impact of time delay in a tumor model, Nonlinear Anal., Real World Appl., 51, Article 103015 pp. (2020) · Zbl 1433.35434
[38] Zhao, X.; Hu, B., Symmetry-breaking bifurcation for a free-boundary tumor model with time delay, J. Differ. Equ., 269, 1829-1862 (2020) · Zbl 1439.35042
[39] Zheng, J.; Xing, R., Bifurcation for a free-boundary tumor model with extracellular matrix and matrix degrading enzymes, J. Differ. Equ., 268, 3152-3170 (2020) · Zbl 1430.35023
[40] Zhou, F.; Wu, J., Stability and bifurcation analysis of a free boundary problem modelling multi-layer tumours with Gibbs-Thomson relation, Eur. J. Appl. Math., 26, 401-425 (2015) · Zbl 1375.92033
[41] Zhuang, Y.; Cui, S., Analysis of a free boundary problem modeling the growth multicell spheroids with angiogenesis, J. Differ. Equ., 265, 620-644 (2018) · Zbl 1392.35322
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.